Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Wilmington, OH

April 20, 2004Hardin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 20, 2004, 8:19 PM EDT for Hardin County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 8:19 PM EDT (00:19 UTC)
Expired
Apr 20, 2004, 8:45 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hardin County, OH

The radar

The Cincinnati radar (KILN), 135 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS51 KILN 210019
SVRILN
OHC065-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
819 PM EDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN OHIO

* UNTIL 845 PM EDT

* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHEASTERN HARDIN COUNTY...OR ABOUT 6
  MILES SOUTHEAST OF KENTON...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEPBURN...
  GRANT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4054 8364 4061 8340 4078 8350

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:40 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 4:40 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT TUE APR 20 2004

.SHORT TERM...
MOST OF FCST LEANS TOWARDS THE ETA SOLUTION WITH A SLIGHT NOD TO THE
GFS THURS NIGHT INTO FRIDAY. GFS IS EXPERIENCING SOME SERIOUS
CONVECTIVE FEEDBACK ISSUES AND APPEARS TO NOT HAVE THE BEST HANDLE
ON UPCOMING NEXT FEW DAYS. HAVE ALLOWED FOR THE POSSIBILITY OF A GFS
SOLUTION WITH LOW CHANCE POPS THURS NIGHT AND FRI. THIS IS IN
RESPONSE TO THOUGHTS THAT THE ETA IS TOO AMPLIFIED TOWARDS THE END
OF THE WEEK.

WMFNT HAS JUST ABOUT MOVED NE OF FCST AREA THIS AFTERNOON BUT
SCATTERED SHOWERS IN THE WARM SECTOR MAY STILL GET THUNDER THROUGH
SUNSET WITH SOME SUNNY BREAKS AND DIFFERENTIAL HEATING. DEWPOINTS
ARE PRETTY STIFLING IN THE WARM SECTOR THIS PM WHICH WILL ALSO HELP
THE CHANCE FOR SOME THUNDER THROUGH EARLY EVENING.

REST OF FCST CONCENTRATES ON COLD FRONT MOVING INTO FCST AREA
TOMORROW NIGHT AND STALLING OVER SERN FCST AREA ON THURS. LIKELY
POPS WERE PUT IN FOR MOST OF CWA WED/WED NIGHT AND HAVE BUMPED UP TO
CATEGORICAL ON THURSDAY WITH THE NEXT WAVE RIDING UP ALONG BOUNDARY.
ETA SHOWING A STRONG CUTOFF WITH DRIER AIR BEING PUSHED INTO NW FCST
AREA DURING THIS TIME.

FOR TEMPERATURES, HAVE DECREASED HIGHS IN THE NW ON WED BY A FEW
DEGREES DUE TO PRECIP AND CLOUD COVER...CONVERSELY HAVE INCREASED
SLIGHTLY FOR THE SAME TIME IN THE SE WITH POSSIBILITY OF SOME BREAKS
IN CLOUD COVER AHEAD OF APPROACHING FRONT. THURS NIGHT HAS TEMPS
GENERALLY IN THE 40S TO AROUND 50 OHRIVER. WOULD THINK COOLER BASED
ON ETA SOLUTION, BUT MODELLERS ARE TELLING US THAT ITS A BIT TOO
AMPLIFIED OF A SYSTEM AND BRINGS IN COLDER AIR THAN SHOULD BE
AVAILABLE.

&&

.LONG TERM...
SINCE SHORT TERM IS FOLLOWING MORE OF AN ETA SOLUTION...WILL KEEP
ONLY LOW CHC POP FRIDAY INTO FRIDAY NIGHT.  HOWEVER...IF ETA IS
COMPLETELY RIGHT...IT VERY WELL MAY END UP DRY ON FRIDAY.
FRONTAL BOUNDARY NEAR THE OHIO RIVER ON FRIDAY WILL ONCE AGAIN
ADVANCE NORTH AS A WARM FRONT FRIDAY NIGHT INTO SATURDAY...FOLLOWED
BY A COLD FRONT ON SUNDAY.  THIS WILL BRING ANOTHER DECENT CHANCE OF
SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY MORNING.  BY
EARLY NEXT WEEK...BROAD UPR LVL TROF BEGINS TO DEVELOP ACRS THE
GREAT LAKES.  IN COLLABORATION WITH SURROUNDING OFFICES...HAVE KEPT
MONDAY AND TUESDAY MAINLY DRY...BUT MAY VERY WELL CHANGE IF WEAK
S/WV BECOMES EVIDENT IN THE NORTHWESTERLY FLOW ALOFT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

FRANKS/HICKMAN
Hazardous weather outlook, Apr 20, 3:48 AM EDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
348 AM EDT TUE APR 20 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201100-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT WEDNESDAY AFTERNOON AND EVENING.
A FEW LARGE HAIL AND DAMAGING WIND EVENTS MAY OCCUR WITH
SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY.

AR

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.